- Question from Sue: I am currently taking tamoxifen. Is it OK for me to take weekly Fosamax concurrently? Fosamax causes me to feel ill. I get a "migraine headache." I now take my tamoxifen later in the day and it seems to help.
- Answers - Charles Shapiro It's OK to take tamoxifen and Fosamax. However, if you're having side effects from the Fosamax and you really need to be on the Fosamax, then we would suggest discussing this with your doctor.
Marisa Weiss, M.D.
I have patients who are on tamoxifen, calcium and Vitamin D. Over time if a DEXA scan shows that significant bone loss persists, then I may add another medication like Fosamax, Actonel, or Miacalcin. Sometimes a woman may need the combination of medications in order to get the best result. It is also true that you may not need the combination of medications indefinitely. If DEXA scans show substantial improvement, you may be able to maintain that bone strength without the full combination.
As you can see, all of these decisions take a lot of careful thought. Work closely with your physician to help guide you through these decisions. If you feel that your current doctor is unfamiliar with early onset of osteoporosis after treatment for breast cancer, try to find another physician with that area of expertise.
The Ask-the-Expert Online Conference called Keeping Your Bones Strong featured Charles L. Shapiro, M.D. and Marisa Weiss, M.D. answering your questions about how to measure the strength of your bones, how to find out your risk for osteoporosis, and what you can do to lower that risk.
Editor's Note: This conference took place in August 2002.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.